Learn how to use Mayo Clinic Connect
Request an Appointment
My husband had his transplant 2 years ago at Mayo. They have him on 5 mg. prednisone daily. Is that a safe dosage or will he get osteoporosis from it?
@maryflorida, I had a liver and kidney transplant in 2009 at Mayo, Rochester. I took 5 mg prednisone for around 5 years along with tacrolimus and cellcept. My bone density has remained stable at osteopenia level since my transplant. I take supplemental calcium citrate/Vit D to supplement my diet (never have liked milk), I walk, and try to include weight bearing exercises. I stay pretty active (72 yr old female).
Every other year I have a bone density scan scheduled during my annual check-up.
Has your husband's bone density been checked?
@maryflorida My liver transplant was in September 2016. I have been on prednisone ever since. Initially the dose was higher, I don't recall exactly how high, but for a long time it was 5mg, and very recently they lowered it to 2.5mg. I do have osteoporosis and my endocrinologist believes the prednisone caused it. I was unaware of that possibility so I was not supplementing with anything to prevent it. I did have osteopenia in January 2014 and a DEXA was never prescribed for me by my PCP after that so I did have a minor fracture. That was what caused me to question my PCP on whether I should be having one, which he then ordered and we discovered that I had somewhat advanced osteoporosis, probably worse than what it would have been without prednisone.
Check with your husband's endocrinologist or rheumatologist whichever he goes to, or if does not have one of them, check with his PCP about preventative measures. The specialists are preferable because that is their focus. They will probably have him supplement with calcium, vitamin D, and possibly vitamin K and boron. K and boron are not really proven to help so most doctors do not recommend them, but some studies have shown they do help and from what I have read they do not hurt you so I am now supplementing on them too, along with exercising. Has he had a baseline DEXA? That could be a good idea.
It's like the TV ads for drugs say, despite the side-effects, "your doctor has decided that you need it regardless". If he needs prednisone then the best you can do is to try to prevent osteoporosis by the measures I mention.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In